Here are some of the latest health and medical news
developments, compiled by the editors of
'Tootsie Tanner' Radiation Can Harm Skin, Eyes: FDA
People using the Tootsie Tanner portable foot tanning device are
at risk for an overdose of ultraviolet (UV) radiation that may
cause immediate and delayed serious skin and eye injuries, warns
the U.S. Food and Drug Administration.
The label on the device says it can be used for 30 minutes and
the timer control permits 30-minute exposures. However, FDA testing
indicates a maximum exposure of 20 minutes.
In addition, the product fails to display prominent warnings
about the need for protective eyewear, the agency said.
The FDA sent a warning letters to Texas-based manufacturer IPCH
but since learned that the company is no longer in business. This
means that there will be no refunds available for the estimated
3,000 devices sold and the devices will not be replaced or updated
with the correct labeling.
Individuals and businesses who own these devices should stop
using them, remove the lamps and safely discard all components
according to local environmental standards, the FDA
To date, the FDA has not received any reports of injuries
associated with the Tootsie Tanner device.
380,000 Pounds of Deli Meats Recalled
Possible contamination with Listeria monocytogenes has prompted
the recall of about 380,000 pounds of deli meat products sold at
Walmart stores across the United States, says the U.S. Department
of Agriculture's Food Safety and Inspection Service.
Listeria infection can cause headache, fever and chills, upset
stomach and vomting. There are no reported illnesses associated
with the recalled products made by Zemco Industries in Buffalo,
The recall covers the following products:
All the packages bear vendor number "398412808" and the USDA
mark of inspection,
MSNBC.com reported. The products were produced between June
18 and July 2, 2010, and have "Use By" dates ranging from August 20
to September 10, 2010.
Joint Replacement Company Warned About Illegal Marketing:
A company that makes joint replacements has been warned about
the illegal marketing of two products, says the U.S. Food and Drug
In a letter to Johnson & Johnson's DePuy Orthopaedics Inc.,
the FDA notified the company that it is marketing its Corail Hip
System for two unapproved uses and promoting those uses in an
online brochure, the
Associated Press reported.
The agency also warned Warsaw, Ind.-based DePuy about its
TruMatch Personalized Solution System, which uses software and
scans to provide a detailed, 3-D view of a patient's knee to help
surgeons properly place knee implants. The system has not been
approved by the FDA.
DePuy must halt sales of the hip system for unapproved uses and
provide information required for approval of the software system,
the FDA told the company.
Doctors Puzzled Over Muscle Damage to Oregon Football
A case involving 19 Oregon high school football players who
suffered muscle damage after a preseason camp is "very weird,"
according to one of the doctors trying to find answers.
Dr. Craig Winkler said that all 19 of the McMinnville High
School players had elevated levels of the enzyme creatine kinase
(CK), which is released by muscles when they're injured,
ABC News and the
Associated Press reported.
If not properly treated, high CK levels can lead to kidney
failure. High CK levels can be caused by vigorous exercise or the
use of certain medications or food supplements.
"To have an epidemic like this is very weird," said Winkler, of Willamette Valley Medical Center in McMinnville.
In addition, three of the players also were diagnosed with
possible cases of "compartment syndrome," a rare soft-tissue
condition that caused soreness and extreme swelling in their
triceps. They had to undergo surgery to relieve the pressure,
Five of the players were treated in the emergency room and sent
home while 11 were hospitalized. As of Sunday, 10 were still in
hospital but were in good condition and were expected to be
released Monday, according to a hospital official.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.